DELAYED HYPERSENSITIVITY TO INHALED BUDESONIDE: A CASE REPORT
Carolina Elduque, Begoña Navarro, Manuel Morales, Ángela Claver, Elena Botey, Anna Cisteró-Bahima.
AlergiaDexeus. Hospital Universitari Quiron Dexeus. UAB. BarcelonaBACKGROUND:
Allergic reactions to inhaled corticosteroids have been reported occasionally. Type-IV hypersensitivity reactions such as eczematous dermatitis are rare, and they require a high rate of suspicion. An appropriate diagnosis can help to find out a save alternative.
A 64-year old man with personal history of intermittent allergic rhinitis and bronchial hyperreactivity due to house dust mites and multiple pollens consulted to our Department reporting an eczematous reaction two days after starting treatment with inhaled budesonide. Symptoms improved when he stopped this medication. He had used the same medication in a previous episode of BHR with no side effects.
Skin prick test was performed with a battery of corticosteroids (betamethasone 3 mg/ml, metilprednisolone 20 mg/ml, budesonide 0.25 mg/ml, prednisone 30 mg) and showed negative results. After that, intradermorreactions with the same medications (betamethasone 1/100, metilprednisolone 1/100, budesonide 1/10) were also performed, with negative immediate lecture, but delayed positive lecture in budesonide. Patch test with commercial battery of corticosteroids showed positive results in 96h-lecture exclusively to budesonide. Controlled challenge to inhaled fluticasone and oral prednisone was made, showing both good tolerance and no delayed hypersensitivity.
We present an unusual case of type IV hypersensitivity (delayed cutaneous reaction) to inhaled budesonide, with good tolerance to inhaled fluticasone and oral prednisone.
When allergy to one corticosteroid is confirmed, assessment of alternatives is important, specially in patients with asthma or bronchial hyperreactivity.